Lexapro and weight changes
Weight changes are sometimes a side effect of antidepressants such as Lexapro.
Although not a common side effect, some users have reported either weight gain while on the drug or weight loss (weight gain is more common of the two.) In the case of weight gain, in clinical testing about 5% of the participants reported a weight gain while taking Lexapro.
In the case of weight loss, only about 1% of the participants in case studies reported any sort of weight loss while taking the drug.
The problem with attributing weight gain or loss to a drug like Lexapro is that it is difficult to ascertain whether it actually was the drug causing it or whether it’s the lifestyle of the participants.
Weight gain or loss is something that is difficult to attribute to any single cause and with such small percentages reporting a change, it’s even more difficult to decide whether it really is the drug causing it.
However, many users swear that weight gain in particular is attributed to their use of an antidepressant.
If you are struggling with unexplained weight gain while on Lexapro, there are some things you can do to mitigate it without getting off the drug altogether. Most of these things are fairly obvious.
If you are having trouble with weight gain, you should change your diet to fulfill more healthy requirements: eat more fruits, vegetables, and whole grains, along with lean cuts of meat.
Cut out the fats and cholesterol as much as you can and decrease the amount of sugar and salt you eat.
Then add more exercise to your day; even going on simple, thirty minute long walks or exercises every day can help you burn unwanted calories.
In fact, doing these things will not only allow you to burn weight, but exercise and a good diet have also been linked to increasing serotonin in the brain and thus alleviating the symptoms of depression.
You should also get a decent night’s sleep and cut down on alcohol and caffeine as these things limit your ability to sleep which can also contribute to depression and weight gain.
Doing these things will mitigate any weight gain side effects from Lexapro and can even work in conjunction with the drug to help you deal with your depression.
Weight loss while on Lexapro is both a far rarer side effect and is generally accepted to be a good side effect as most people want to lose weight.
However, if you find that you are losing too much weight or you didn’t want to lose any in the first place, you should talk to your doctor and try to pin down whether it’s the drug causing weight loss or whether there could be another reason for the loss.
Either way, it’s safest to bring the subject up with your doctor if you are concerned about it. Your doctor can advise you further and may even prescribe another antidepressant if this one is too problematic for you to handle.
Be advised however that both weight gain and weight loss while on Lexapro is a very rare occurrence and can more easily be attributed to other factors such as your lifestyle, other medications, age, and other things that are less easy to measure.
It’s too easy to blame weight problems on a drug when it’s usually something far more complex and something that you could be more in control of.
If you are worried about your weight while on Lexapro, then you should talk to your doctor to see what can be done to either stop weight gain or weight loss.